Utah, 2011High Wind in Utah, November 1, 2011
November 1, 2011 · NWS SLC · 2 events in 2 counties and zones
Strong, gusty winds developed in Washington County in far southwest Utah. The strongest of these winds occurred in the narrow gaps across the county due to a tightening northerly pressure gradient.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, gusty winds developed in Washington County in far southwest Utah. The strongest of these winds occurred in the narrow gaps across the county due to a tightening northerly pressure gradient.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 1, 4:04 PM MST, 0 minutes earlier.
Area forecast discussion, Nov 1, 4:04 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT TUE NOV 1 2011
.SYNOPSIS...A PACIFIC STORM SYSTEM AND ASSOCIATED COLD FRONT WILL
SWEEP SOUTHEAST ACROSS UTAH THROUGH THIS EVENING. HIGH PRESSURE
WILL BRING DRY CONDITIONS TO THE AREA MIDWEEK...FOLLOWED BY A
SECOND COLD PACIFIC STORM FOR LATE IN THE WEEK.
&&
.DISCUSSION...THE AXIS OF THE UPPER TROUGH IS MOVING ACROSS WESTERN
UTAH THIS AFTERNOON...WHILE THE SURFACE COLD FRONT HAS PUSHED TO FAR
SOUTHEAST UTAH. THE PRECIP BAND REMAINS ALIGNED ALONG THE 700MB
BAROCLINIC ZONE WHICH IS CURRENTLY DRAPED ACROSS SOUTHWEST THROUGH
EAST-CENTRAL UTAH. THIS PRECIP BAND WILL START TO FALL APART AS THE
THE FRONT PUSHES SOUTH OF THE AREA THIS EVENING.
MEANWHILE...INSTABILITY SHOWERS ARE FORMING ACROSS PORTIONS OF
NORTHERN UTAH AS COLDER AIR ALOFT MOVES IN. HOWEVER...THIS IS ALSO
EXPECTED TO WANE THROUGH THE EVENING AS THE COLD POOL SHIFTS EAST.
THE BEST CHANCE FOR PRECIPITATION THIS EVENING AND OVERNIGHT WILL BE
ACROSS THE UINTA MOUNTAINS AND BOOK CLIFFS ALONG WITH SOUTHWEST
WYOMING. THIS WILL BE DUE TO WRAPAROUND MOISTURE WHICH IS EXPECTED
TO IMPACT THAT AREA. A WINTER WEATHER ADVISORY REMAINS IN PLACE FOR
THE UINTAS AND SOUTHWEST WYOMING WHERE LOCALLY SIGNIFICANT SNOWFALL
IS EXPECTED.
GUSTY NORTHWEST WINDS CONTINUE TO EXIST BEHIND THE FRONT. A WIND
ADVISORY REMAINS IN EFFECT FOR THE DOWNSLOPE AREAS OF EAST-CENTRAL
UTAH. HOWEVER...HAVE CANCELLED THE ADVISORY FOR NORTHWEST UTAH AS
THE PRESSURE GRADIENT HAS RELAXED AND WIND SPEEDS ARE EXPECTED TO
CONTINUE A DOWNWARD TREND THERE. OTHERWISE...A HIGH WIND WARNING
REMAINS IN PLACE FOR PORTIONS OF WASHINGTON COUNTY WHERE STRONG GAP
WINDS ARE STILL FAVORABLE TONIGHT...THIS OCCURRING AS NORTHERLY FLOW
INCREASES ALONG THE BACK EDGE OF THE TROUGH.
SHORTWAVE RIDGING IS EXPECTED FOR TOMORROW. THIS SHOULD LEAD TO
MOSTLY CLEAR SKIES AND STABLE CONDITIONS. HOWEVER...WEAK MIXING WILL
KEEP VALLEY TEMPERATURES DEPRESSED. TEMPERATURES WILL REBOUND ON
THURSDAY AS SOUTH WINDS INCREASE AHEAD OF THE NEXT PACIFIC STORM
SYSTEM. THIS STILL APPEARS TO BE A RATHER COLD SYSTEM...ALTHOUGH IT
IS EXPECTED TO SPLIT...TAKING MUCH OF ITS ENERGY SOUTH OF THE AREA.
HOWEVER...A LOT OF THE 12Z MODEL DATA WAS UNAVAILABLE FOR THE
TIMEFRAME COVERING THIS STORM DUE TO TECHNICAL ISSUES.
THEREFORE...RELIED HEAVILY ON THE AVAILABLE EC DATA...WHICH
CONTINUED TO BRING THE SYSTEM THROUGH UTAH FRIDAY AFTERNOON/EVENING.
THIS TIMING IS SOMEWHAT CONSISTENT WITH THE 06Z GFS...SO HAVE
ADJUSTED THE FORECAST TO FOLLOW THIS SLOWER PROGRESSION. WIDESPREAD
PRECIPITATION STILL SEEMS A GOOD BET WITH SNOW LEVELS REACHING THE
VALLEY FLOORS ACROSS MANY AREAS. THE POTENTIAL EXISTS FOR
LAKE-EFFECT SNOW FRIDAY NIGHT INTO SATURDAY...BUT THOSE DETAILS ARE
STILL TO BE DETERMINED.
A PROGRESSIVE PATTERN IS SET TO CONTINUE THROUGH AT LEAST THE MIDDLE
OF NEXT WEEK AS A MEAN LONGWAVE TROUGH REMAINS ACROSS THE WESTERN
CONUS. THIS WILL KEEP COOLER AND UNSETTLED CONDITIONS ACROSS THE
AREA.
&&
.AVIATION...CEILINGS WILL BOUNCE BETWEEN 5000-7000 FEET AGL AT
THE KSLC TERMINAL THROUGH 0100 UTC. AFTER THIS TIME THE LOWER
CEILINGS ARE EXPECTED TO BECOME SCATTERED ALTHOUGH THEY MAY LINGER
ALONG NEARBY TERRAIN. NORTHWEST-NORTH WINDS WILL LINGER AT THE
TERMINAL THROUGH THE EVENING...THE SWITCH TO SOUTHEAST DRAINAGE
WINDS IS EXPECTED TO OCCUR BETWEEN 0900-1100 UTC. THERE IS A 20
PERCENT CHANCE THAT THE WINDS WILL NOT BECOME SOUTHEAST UNTIL AFTER
1200 UTC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 AM MDT WEDNESDAY FOR UTZ009.
WIND ADVISORY UNTIL 4 AM MDT WEDNESDAY FOR UTZ012-013.
HIGH WIND WARNING UNTIL 11 AM MDT WEDNESDAY FOR UTZ019-518.
WY...WINTER WEATHER ADVISORY UNTIL 4 AM MDT WEDNESDAY FOR WYZ021.
&&
CHENG/GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 1, 4:01 PM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT TUE NOV 1 2011
UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
501 PM MDT TUE NOV 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
A PACIFIC STORM SYSTEM WILL SLOWLY EXIT THE AREA TONIGHT. SNOW
SHOWERS WILL GRADUALLY DECREASE ACROSS THE AREA THIS EVENING. THE
EXCEPTION WILL BE ACROSS FAR NORTHEAST UTAH AND SOUTHWEST WYOMING
WHERE LOCALLY HEAVY SNOW WILL CONTINUE THROUGH MUCH OF THE NIGHT.
GUSTY NORTH WINDS WILL CONTINUE OVER THE CASTLE COUNTRY AND THE
SAN RAFAEL SWELL IN EASTERN UTAH BEHIND THE COLD FRONT.
STRONG NORTHERLY GAP WINDS WILL DEVELOP TONIGHT ACROSS PORTIONS OF
WASHINGTON COUNTY IN EXTREME SOUTHWEST UTAH. GUSTS IN EXCESS OF 60
MPH ARE LIKELY WITH THE STRONGEST WINDS ALONG THE I-15 CORRIDOR
NORTH OF SAINT GEORGE...AND THROUGH WESTERN AREAS OF THE COUNTY
PRONE TO THESE STRONG WIND EVENTS.
SEE THE LATEST WINTER WEATHER AND WIND STATEMENTS FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SECOND ENERGETIC PACIFIC STORM SYSTEM WILL REACH UTAH LATE IN
THE WEEK. THIS NEXT STORM HAS THE POTENTIAL TO BRING SUBSTANTIAL
SNOWFALL TO MOST OF THE MOUNTAINS WITH SIGNIFICANT ACCUMULATION
ALSO POSSIBLE OVER PORTIONS OF THE NORTHERN AND WESTERN VALLEYS.
TEMPERATURES WILL PLUNGE ONCE AGAIN...WITH HIGHS IN THE 30S AND
LOW 40S FRIDAY AND SATURDAY.
IN ADDITION...LAKE EFFECT SNOW COULD DEVELOP TO THE EAST AND
SOUTHEAST OF THE GREAT SALT LAKE FRIDAY NIGHT THROUGH EARLY
SATURDAY.
A TRAILING THIRD STORM SYSTEM COULD BRING SOME ADDITIONAL SNOW
TO MAINLY THE NORTHERN AND CENTRAL OUTLOOK AREA SATURDAY NIGHT
THROUGH SUNDAY NIGHT. HIGH PRESSURE ALOFT WILL FOLLOW EARLY NEXT
WEEK...LEADING TO A BREAK IN PRECIPITATION ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Utahs Dixie and Zion National Park
- When
- November 1, 4:04 PM MST to 10:04 PM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
The White Reef RAWS recorded strong gap winds, with a maximum recorded wind gust of 63 mph, as well as gusts above 50 mph for several hours.
High Wind, Southern Mountains
- When
- November 1, 4:04 PM MST to 10:04 PM MST
- Where
- Southern Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
In addition to gusty winds in the lower elevation gaps, strong winds also occurred in the higher elevations of southwest Utah. The White Reef RAWS measured the strongest winds across the area, with a maximum recorded wind gust of 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2011$25 million · 24 events
- Drought in Texas, November 1 to 30, 2011$323,000 · 40 events
- Drought in Oklahoma, November 1 to 30, 201148 events
- Drought in New Mexico, November 1 to 30, 201136 events
- Drought in Texas, November 1 to 30, 201133 events
- Drought in Georgia, November 1 to 30, 201126 events
- Drought in Oklahoma, November 1 to 30, 201125 events
- Winter Storm and Heavy Snow in Wyoming, November 1 to 2, 201125 events
- Drought in Kansas, November 1 to 30, 201124 events
- Drought in Texas, November 1 to 30, 201124 events
- Drought in Alabama, November 1 to 30, 201123 events
- Drought in Texas, November 1 to 30, 201121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353169, 353170.